Missouri, 2012Hail and Damaging Winds in Missouri, July 2, 2012
July 2, 2012 · NWS LSX · 3 events in 3 counties and zones
A weak shortwave moved through the region, triggering showers and thunderstorms. A few of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak shortwave moved through the region, triggering showers and thunderstorms. A few of the storms produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 2, 11:10 AM CST, 55 minutes earlier.
Area forecast discussion, Jul 2, 11:10 AM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1210 PM CDT MON JUL 2 2012
.UPDATE...
ISSUED AT 1025 AM CDT MON JUL 2 2012
HAVE ADDED ISOD MENTION OF TS ACROSS PARTS OF SE MO INTO EXTREME
SW IL THRU THE MORNING TO ACCOUNT FOR ONGOING TSRA. SIMILAR TO
YESTERDAY...EXPECT THESE TSRA TO CONTINUE TO DEVELOP ALONG ANY
OUTFLOW THAT IS GENERATED. WITH NEXT TO NO SHEAR ACROSS THE
REGION...INSTABILITY WILL BE THE DRIVING FORCE BEHIND THESE TSRA
WHICH WILL BE BOUNTIFUL ACROSS THE REGION BASED ON 12Z RAOB FROM
KSGF AND KILX. SOME OF THE STRONGER TSRA MAY BECOME SEVERE WITH
LARGE HAIL AS THE PRIMARY THREAT. WITH THE VERY DRY BOUNDARY LAYER
IN PLACE...TSRA SHUD BE EFFICIENT COLD POOL GENERATORS...BUT THIS
WILL ALSO POSE A DAMAGING WIND THREAT...THO THIS THREAT SHUD BE
LIMITED.
EXPECT TSRA TO BECOME MORE SCT THIS AFTERNOON DURING PEAK HEATING
AS WHAT LITTLE CAP EXISTS CONTINUES TO ERODE. WILL CONTINUE TO
MONITOR TRENDS AND PROVIDE UPDATES AS NEEDED.
TILLY
&&
.SHORT TERM...
ISSUED AT 333 AM CDT MON JUL 2 2012
(TODAY)
ALTHOUGH THERE WILL NOT BE ANY STRONG FORCING FOR CONVECTION TODAY
IT DOES APPEAR THAT WE SHOULD HAVE MORE TYPICAL WIDELY SCATTERED TO
SCATTERED DIURNAL SHOWERS/STORMS WITH A VERY WEAK SHORTWAVE MOVING
SLOWLY SEWD THROUGH OUR AREA...LITTLE CAPPING...AND A VERY WEAK
NW-SE ORIENTED SFC TROUGH MOVING SLOWLY NEWD THROUGH THE REGION.
THE 4 KM NSSL WRF DEVELOPS DISORGANIZED WIDELY SCATTERED TO
SCATTERED CONVECTION THIS AFTN OVER MUCH OF OUR FORECAST AREA WHICH
APPEARS REASONABLE. PREFER THE NAM AND ECMWF QPF FORECAST TODAY
WHICH DEVELOPS MOST OF ITS QPF THIS AFTN AND FROM THE MISSISSIPPI
RIVER EWD THROUGH IL OVER THE GFS QPF SOLUTION. WITH SCT-BKN DIURNAL
CUMULUS FIELD EXPECTED TO LIMIT SOLAR INSOLATION SOME....ALONG WITH
850 MB TEMPERATURES A TAD COOLER THAN YESTERDAY...WILL GO AT OR A
COUPLE OF DEGREES BELOW PERSISTENCE WITH HIGH TEMPERATURE FORECAST
TODAY. WILL STILL GO CLOSER TO THE WARMER NAM MOS GUIDANCE VERSUS
THE GFS MOS GUIDANCE WHICH HAS BEEN PERFORMING BETTER DURING THIS
HEAT WAVE. WITH HIGH TEMPERATURES FOERCAST IN THE MIDDLE TO UPPER
90S ACROSS NERN MO AND W CNTRL IL TODAY ALONG WITH MAXIMUM AFTN HEAT
INDICES OF JUST BELOW 100 WILL CANCEL THE HEAT ADVISORY TODAY ACROSS
THIS REGION.
GKS
&&
.LONG TERM...
ISSUED AT 333 AM CDT MON JUL 2 2012
(TONIGHT THROUGH SUNDAY)
MAIN CONCERN WILL CONTINUE TO BE WHETHER WE WILL NEED ANY HEAT
ADVISORIES OR WARNINGS THE REST OF THE WEEK. WILL HOLD OFF ON
EXTENDING GOING HEAT HEADLINES THROUGH TOMORROW FOR NOW BECAUSE HEAT
INDICES WILL BE MARGINAL. NEW ADVISORIES WILL LIKELY BE NEED AT
LEAST BY WEDNESDAY.
LIKE LAST EVENING...WE MAY STILL SEE SOME WIDELY SCATTERED
THUNDERSTORMS OVER THE SOUTHERN AND EASTERN PARTS OF THE CWA DURING
THE EVENING. WHILE THE GFS DID SHOW CONVECTION DEVELOPING OVER
SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS YESTERDAY
AFTERNOON/EVENING...THE CONVECTIVE FEEDBACK HAD OVERBLOWN MASS
FIELDS AND QPF. PREFER THE NAM/LOCAL WRF DEPICTION WITH SUBTLE
ASCENT CONTINUING OVER THE AFOREMENTIONED AREA AHEAD OF A WEAK VORT
LOBE. ATMOSPHERE WILL REMAIN VERY UNSTABLE AND WEAKLY CAPPED...
THOUGH LACK ON CONCENTRATED SURFACE CONVERGENCE AND WEAK DEEP LAYER
SHEAR WILL KEEP CONVECTION UNORGANIZED INTO THIS EVENING. CHANCES
SHOULD FALL OFF OVERNIGHT AS BOUNDARY LAYER STABILIZES.
NAM/GFS/ECMWF ARE SHOWING THAT UPPER RIDGE WILL BUILD BACK INTO THE
NORTHERN MISSOURI AND CENTRAL ILLINOIS TUESDAY WITH HEIGHTS
GRADUALLY RISING OVER THE ENTIRE AREA THROUGH LATE IN THE WEEK.
STILL THINK THERE MAY BE A SLIGHT CHANCE OF RAIN OVER THE
SOUTHEASTERN HALF OF THE CWA ON TUESDAY ALONG THE LINGERING VORT
LOBE...BUT THEN EXPECT THE REST OF THE WEEK AND NEXT WEEKEND TO BE
DRY.
HAVE LEANED TOWARD THE NAM TEMPERATURES THROUGH WEDNESDAY BASED ON
THEIR BETTER PERFORMANCE AS OF LATE. NAM SOUNDINGS ARE SHOWING THAT
THERE WILL BE DECENT MIXING TO 750MB AND 850MB TEMPS IN THE 22-25C
RANGE...SO TEMPERATURES IN 95-100 DEGREE RANGE SEEM REASONABLE.
WEDNESDAY LOOKS LIKE A HOTTER DAY WITH WESTERLY SURFACE WINDS...
MIXING TO 700MB OR HIGHER AND 850MB TEMPS BETWEEN 24-26C. MOST
HIGHS ON WEDNESDAY WILL BE 100+ AGAIN. LIKE PREVIOUS DAYS...THE
SOUTHERN HALF OF THE CWA SHOULD SEE THE LOWEST DEWPOINTS ON TUESDAY
AND WEDNESDAY WHERE THE DROUGHT IS THE WORST. THINK MAX HEAT INDEX
VALUES WILL BE AROUND 100 ON TUESDAY AFTERNOON AND IN THE 100-105
RANGE ON WEDNESDAY.
BRITT
&&
.AVIATION...
ISSUED AT 1200 PM CDT MON JUL 2 2012
FOCUS WILL BE TSRA CHANCES THIS AFTERNOON AND EVE. AREA REMAINS
UNSTABLE WITH NEXT TO NO FOCUS FOR TSRA TO FORM. TSRA MAY FORM
ALONG ANY NUMBER OF SFC BOUNDARIES...ONE CURRENTLY MOVING NWD
TOWARD SUS/CPS. HOWEVER...THIS OUTFLOW IS WASHING OUT AS IT MOVES
NWD. WINDS WILL ALSO BE DIFFICULT TO FORECAST BECAUSE OF OUTFLOW.
WILL KEEP VCTS FOR SUS/CPS THIS AFTERNOON AND EARLY EVE TO ACCOUNT
FOR ISOD TO WDY SCT TSRA POSSIBLE. UIN AND COU ARE EXPECTED TO
REMAIN DRY FOR NOW...BUT CAN NOT RULE OUT A STRAY TSRA IMPACTING
THESE AREAS. WINDS SHUD BECOME LIGHT AND VRB TONIGHT AND PICK UP
SLIGHTLY OUT OF THE SW TUES MORNING. EXPECT MORE CU TO FORM TUES
WITH TSRA POSSIBLE...WITH BEST CHANCES REMAINING S OF TERMINALS.
SPECIFICS FOR KSTL...WINDS EXPECTED TO REMAIN BELOW 10 KTS THRU
TONIGHT. OUTFLOW CURRENTLY HEADED N IS EXPECTED TO REACH TERMINAL
AROUND 18Z WHICH SHUD BRING WINDS AROUND TO THE S TO SSE. WINDS
SHUD SHIFT TO THE SW LATER THIS AFTERNOON. ISOD TO WDY SCT TSRA
WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVE AND HAVE KEPT VCTS
IN TAF. WINDS SHUD BECOME SWLY TUES MORNING AND MAY PICK UP TO
AROUND 10 KTS. CU WITH BASES AROUND 6 KFT ARE EXPECTED TUES WITH
MORE TSRA POSSIBLE...BUT WITH BEST CHANCES FURTHER S...HAVE NOT
MENTIONED IN TAF ATTM.
TILLY
&&
.FIRE WEATHER...
ISSUED AT 334 AM CDT MON JUL 2 2012
STILL EXPECT THAT TODAY WILL HAVE AN ELEVATED FIRE DANGER WITH
WITH 10 HOUR DEAD FUEL MOISTURE REMAINING BELOW 8 PERCENT AND
MINIMUM RELATIVE HUMIDITY VALUES IN THE 20-30 PERCENT RANGE OVER
MOST OF THE AREA. LIKE PREVIOUS DAYS...ONLY THE WIND SPEED STAYING
BELOW 15 MPH PREVENTS THE NEED FOR A RED FLAG WARNING. WINDS WILL
BE SLIGHTLY HIGHER ON TUESDAY AFTERNOON...BUT RELATIVE HUMIDITY
VALUES ARE ALSO EXPECTED TO BE SLIGHTLY HIGHER WHICH MAY OFFSET
THE NEED FOR ANY FIRE WARNINGS. TEMPERATURES ARE STILL EXPECTED TO
REMAIN ABOVE EARLY JULY NORMALS THE REST OF THE WEEK WITH ONLY
WIDELY SCATTERED THUNDERSTORMS TODAY AND TUESDAY.
BRITT
&&
.CLIMATE...
ISSUED AT 355 AM CDT SAT JUN 30 2012
RECORD HIGHS
DATE ST. LOUIS COLUMBIA QUINCY
----------------------------------------------
JULY 02 101(1933) 102(1901) 103(1934)
JULY 03 101(1934) 104(1901) 104(1911)
JULY 04 102(1990) 106(1901) 103(1936)
JULY 05 102(1938) 105(1911) 104(1911)
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN MO-BOONE
MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
IRON MO-LINCOLN MO-MONITEAU MO-MONTGOMERY MO-OSAGE MO-PIKE
MO-REYNOLDS MO-WARREN MO-WASHINGTON MO.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR JEFFERSON
MO-MADISON MO-ST. CHARLES MO-ST. FRANCOIS MO-ST. LOUIS CITY
MO-ST. LOUIS MO-STE. GENEVIEVE MO.
IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CALHOUN IL.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR BOND IL-
CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
ST. CLAIR IL-WASHINGTON IL.
&&
WFO LSXHazardous weather outlook, Jul 2, 3:44 AM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
444 AM CDT MON JUL 2 2012
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-030945-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
444 AM CDT MON JUL 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY REMAINS IN EFFECT
THROUGH 7 PM THIS EVENING.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST AND EAST
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS THROUGH EARLY THIS
EVENING. A FEW STRONG OR SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING WITH GUSTY WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HEAT INDEX VALUES ARE EXPECTED TO CLIMB ABOVE 100 DEGREES EACH
AFTERNOON THROUGH NEXT WEEKEND.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY TO THE SOUTH
OF INTERSTATE 70.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON A LIMITED BASIS THROUGH THIS
EVENING.
BRITT
Thunderstorm Wind, Iron
- When
- July 2, 12:05 PM CST to 12:07 PM CST
- Where
- Iron County, 1.09 mi NNW of Ironton to 1.17 mi ESE of Pilot Knob
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.614, -90.638
Thunderstorm winds blew down several trees onto Route 221 just east of Pilot Knob. Also, part of the roof of a patio was blown off just south of Pilot Knob on Highway 21.
Hail, St. Louis
- When
- July 2, 3:05 PM CST
- Where
- St. Louis County, 0.57 mi SW of Ellisville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.593, -90.587
Thunderstorm Wind, Lewis
- When
- July 2, 6:10 PM CST
- Where
- Lewis County, 2.69 mi SE of Dover
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.989, -91.569
Thunderstorm winds blew over a 5th wheel camper, flattened some corn and uprooted or snapped off a couple of large trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Wisconsin, July 2 to 6, 20129 deaths · 20 events
- Heat in Wisconsin, July 2 to 7, 20125 deaths · 50 injured · 13 events
- Flash Flood and Hail in Minnesota, July 2, 20121 death · $200,000 · 1.75 in hail · 47 events
- Excessive Heat in Iowa, July 2 to 6, 201210 injured · 11 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$270,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Michigan, July 2 to 3, 2012$52,000 · 55 kt wind · 23 events
- Hail and Damaging Winds in Tennessee, July 2, 2012$95,000 · 55 kt wind · 8 events
- Flash Flood and Damaging Wind in Kentucky, July 2, 2012$100,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Louisiana, July 2 to 4, 2012$77,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$40,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Minnesota, July 2, 20121.75 in hail · 30 events
- Flash Flood and Hail in Kentucky, July 2, 2012$20,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403146, 403147, 403152.